Colorado, 2014

Winter Storm and High Wind in Colorado, December 21 to 23, 2014

December 21 to 23, 2014 · NWS BOU · 6 events in 6 counties and zones

A winter storm produced heavy snow and very strong winds in the mountains of northern Colorado. Peak wind gusts to nearly 100 mph were recorded above timberline atop Loveland Pass.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm produced heavy snow and very strong winds in the mountains of northern Colorado. Peak wind gusts to nearly 100 mph were recorded above timberline atop Loveland Pass. In addition, storm totals exceeded 2 feet in some locations. In the mountains, storm totals included: 30 inches, 9 miles east-northeast of Steamboat Springs; 22 inches near Breckenridge and 11 miles south of Rabbit Ears Pass; 20 inches near Copper Mountain; 16 inches near Cameron and Loveland Passes; 15 inches, 4 miles west-southwest of Trail Ridge; 14 inches, 5 miles south-southwest of Blue River; 13 inches near Berthoud Pass; 12 inches near Guanella Pass and Long Draw Pass. Lesser amounts of 6 to 11 inches were recorded. Peak wind gusts included: 98 mph atop Loveland Pass; 84 mph atop Berthoud Pass and 79 mph at Breckenridge Ski Area.

Strong winds were also observed across parts of the east central plains of Colorado as the system exited the state. Peak wind gusts included 67 mph at Limon Airport and 61 mph at Hugo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 21, 9:25 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 21, 9:25 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
925 AM MST SUN DEC 21 2014

.UPDATE...
ISSUED AT 925 AM MST SUN DEC 21 2014

SATELLITE IMAGERY SHOWING SNOW MAKING ITS WAY INTO WESTERN
COLORADO AS THE POOL OF MOISTURE AND JET MOVES SOUTHEAST. WILL
NOT MAKE ANY UPDATES TO THE ON-GOING WARNING PRODUCTS AS TIMING
AND SNOW FALL AMOUNTS ARE STILL ON TRACK...HOWEVER HAVE DECIDED TO
HOLD OFF ON ANY POSSIBLE BLIZZARD WARNINGS AS THE VALLEYS WILL
MOST LIKELY NOT BE HIT WITH THE HIGHEST WIND GUSTS. MODEL CROSS
SECTIONS ARE STILL INDICATING MOST OF THE HIGHER WINDS WILL BE
REGULATED TO THE HIGHER MOUNTAIN PASSES AND ABOVE TIMBERLINE WITH
GUSTS TO 60 TO 70 MPH BETWEEN 4 AND 8 PM THIS EVENING. THIS WILL
CREATE EXTREMELY HAZARDOUS DRIVING CONDITIONS FOR TRAVELERS ON
I-70 THIS EVENING WITH GREATLY REDUCEDED VISIBILITIES. PUSHING
THE EFFECTS OF THE HEAVY SNOW AT THIS TIME IN ADDITION TO THE
INCREASED WINDS OVER WELL TRAVELED PASSES THROUGH CONFERENCE CALLS
AND ON SOCIAL MEDIA. WILL RE-ASSESS THE BLIZZARD WARNING THIS
AFTERNOON BASED ON UPSTREAM OBS OVER NW COLORADO.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 523 AM MST SUN DEC 21 2014

MOISTURE PLUME MOVING INTO COLORADO THIS MORNING ON THE NOSE OF A
VERY STRONG JET. FOR THIS MORNING THERE IS WEAK WARM ADVECTION AND
INCREASING WINDS...WITH DEEPENING MOISTURE BUT WITH SOME MID LEVEL
STABILITY. THIS SHOULD GENERATE STEADY SNOW OVER AND WEST OF THE
FRONT RANGE...BUT NOT HEAVY YET. THIS AFTERNOON THE LIFT WILL
INCREASE A BIT AND COLD ADVECTION WILL SET IN MAKING FOR A MUCH
MORE PRODUCTIVE ENVIRONMENT THIS EVENING. IT LOOKS LIKE THE BEST
LIFT...STRONGEST WINDS...AND BEST INSTABILITY WILL BE OVER THE
INTERSTATE 70 CORRIDOR IN THE LATE AFTERNOON AND EVENING. BAD
TIMING FOR TRAFFIC...SO THE IMPACT COULD BE SUBSTANTIAL. WE WILL
BE HITTING THIS MESSAGE HARD TODAY. WINDS GO MORE NORTHERLY LATER
TONIGHT WITH THE BEST LIFT SINKING SOUTH...BUT STILL REASONABLY
GOOD CONDITIONS FOR MODERATE TO HEAVY SNOW THE REST OF THE NIGHT.
CURRENT HIGHLIGHTS LOOK ALRIGHT...TWEAKED THE TIMING OF THE SNOW A
BIT TO HIT THIS EVENING THE HARDEST. THIS MAY BE A CANDIDATE FOR A
BLIZZARD WARNING LATER TODAY IF IT PANS OUT.

FOR AREAS EAST OF THE DIVIDE...DOWNSLOPE WINDS BUT PLENTY OF SNOW
SPILLING OVER INTO THE FOOTHILLS. IN ADDITION SOME FORCING WITH
THE JET SO WE WILL NEED SOME ACCUMULATIONS IN THE HIGHER FOOTHILLS
AND SOUTH PARK AT THE HEIGHT OF THE EVENT. SOME THREAT OF HIGH
WINDS...THOUGH NOT ENOUGH FOR A WARNING. HIGH WINDS APPEAR LIKELY
FOR THE HIGHER MOUNTAIN AREAS THAT ARE IN THE WINTER STORM
WARNING...SUCH AS BERTHOUD PASS...NIWOT RIDGE AND OTHER ABOVE
TIMBERLINE AREAS STICKING UP INTO THE JET. FOR THE MORE POPULATED
FOOTHILL AREAS GUSTS IN THE 50-70 MPH RANGE LOOK LIKELY TONIGHT.
JET RELATED BANDING MAY BE STRONG ENOUGH TO OVERCOME THE DOWNSLOPE
AT SOME POINT...ESPECIALLY LATER TONIGHT AS THE DEEP WIND
COMPONENT BECOMES MORE NORTHERLY AND THERE COULD BE SOME LOW LEVEL
CONVERGENCE SOMEWHERE ON THE EAST SIDE. PROBABLY A BETTER CHANCE
FURTHER AWAY FROM THE MOUNTAINS...BUT SOME THREAT IN DENVER AS
WELL. THIS STUFF WILL PROBABLY BE LIGHT BUT WITH THE STRENGTH OF
THE JET AND SOME INSTABILITY THERE COULD BE SOME PLACES THAT GET A
COUPLE OF INCHES AS A SHOWER BAND COMES OVER.

BOOSTED HIGH TEMPERATURES A COUPLE OF DEGREES TODAY...WARM AIRMASS
AND WINDY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 523 AM MST SUN DEC 21 2014

THERE IS NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA ON MONDAY.
THE FLOW ALOFT BECOMES ALMOST DUE NORTHERLY BY 12Z TUESDAY MORNING
WITH JET LEVEL SPEEDS ON THE INCREASE. THE FLOW ALOFT IS NORTHERLY
AROUND 100 KNOTS TUESDAY AND TUESDAY NIGHT. DOWNWARD SYNOPTIC
SCALE ENERGY IS PROGGED OVER THE CWA ALL FOUR PERIODS...MONDAY
THROUGH TUESDAY NIGHT. THE BOUNDARY LAYER FLOW IS ALL NORTHWESTERLY
FOR THE CWA MONDAY THROUGH TUESDAY. CONCERNING MOISTURE...IT STAYS
FAIRLY DEEP OVER THE MOUNTAINS MONDAY AND MONDAY NIGHT. BY TUESDAY
...MOISTURE IS DECREASING IN THE HIGH COUNTRY. BUT NOT TOTALLY
GONE UNTIL TUESDAY EVENING. FOR THE PLAINS...IT IS PRETTY DRY
MONDAY MORNING...THEN MOISTURE INCREASES IN THE MID AND UPPER
LEVELS...LOWERING...ESPECIALLY OVER THE EASTERN HALF BY MONDAY
EVENING CONTINUING INTO TUESDAY. ALL AREAS ARE PRETTY DRY TUESDAY
NIGHT. THE QPF FIELDS HAVE PRETTY DECENT AMOUNTS PROGGED IN THE
MOUNTAINS MONDAY...DECREASING MONDAY NIGHT. THERE IS LITTLE TO NO
MEASURABLE PRECIPITATION PROGGED FOR THE PLAINS MONDAY...BUT A TAD
FOR MONDAY NIGHT INTO TUESDAY MORNING. SO FOR POPS...THE
HIGHLIGHTS ARE OUT AND WE ARE EXPECTING A HEALTHY SNOWFALL FOR
THE MOUNTAINS. WIDESPREAD SNOW AND SOME BLOWING SNOW TOO ARE
EXPECTED IN THE MOUNTAINS MONDAY INTO MONDAY EVENING BEFORE
DECREASING INTO TUESDAY. PLAINS POPS WILL BE 0-30%S MONDAY INTO
MIDDAY TUESDAY. TEMPERATURES ON MONDAY ARE PROGGED TO BE 6-10 C
COLDER THAN TODAY'S HIGHS. TUESDAY IS ANOTHER 1-4 C COOLER THAN
MONDAY FOR HIGHS. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY
...MODELS HAVE STRONG NORTHERLY FLOW ALOFT ON WEDNESDAY WITH UPPER
RIDGING TO MOVE OVER THE CWA THROUGH WEDNESDAY NIGHT. THEN A
BROAD UPPER TROUGH MOVES IN THURSDAY INTO FRIDAY NIGHT. THE FLOW
ALOFT IS WEST-NORTHWESTERLY AND MODERATE IN SPEED. ON SATURDAY
STRONG NORTH-NORTHWESTERLY FLOW ALOFT IS PROGGED. THE ECMWF HAS
BETTER PARAMETERS OVERALL FOR SNOW THURSDAY INTO FRIDAY...
ESPECIALLY IN THE MOUNTAINS.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 925 AM MST SUN DEC 21 2014

VFR CONDITIONS WILL PREVAIL FOR THE MORNING AND AFTERNOON TIME
PERIODS TODAY. WINDS WILL INCREASE THIS AFTERNOON WITH POSSIBLE
GUSTS UP TO 25 MPH INCREASING AROUND 03Z MONDAY TO 30 MPH. AFTER
03Z CEILINGS MAY DROP BELOW 6000 FT WITH LIGHT SNOW POSSIBLE. SNOW
IS NOT EXPECTED TO BE HEAVY ENOUGH TO REDUCE VISIBILITIES BELOW A
MILE BUT SOME REDUCTION IN VIS WILL BE POSSIBE AROUND 09Z WHEN
MODELS INDICATE THE HEAVIEST SNOW COULD BE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST MONDAY
NIGHT FOR COZ031>034.

WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST MONDAY
NIGHT FOR COZ030.

&&

UPDATE...BOWEN
SHORT TERM...GIMMESTAD
LONG TERM...RJK
AVIATION...BOWEN
Hazardous weather outlook, Dec 21, 10:50 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1050 AM MST SUN DEC 21 2014

COZ030>051-221800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1050 AM MST SUN DEC 21 2014

...WINTER STORM WARNING IN EFFECT FOR THE MOUNTAINS SUNDAY
AFTERNOON THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE OVER THE MOUNTAINS TURNING HEAVY WITH STRONG
WINDS DEVELOPING THIS AFTERNOON. CONDITIONS WILL DETERIORATE
RAPIDLY AS THE SNOWFALL AND WINDS INCREASE. VISIBILITIES DOWN TO
QUARTER MILE OR LESS WITH OVER A FOOT OF NEW SNOWFALL AND WIND
GUSTS IN THE 50 TO 75 MPH RANGE ARE POSSIBLE IN HIGHER AREAS
OVERNIGHT. CONDITIONS WILL APPROVE GRADUALLY THROUGH THE DAY
MONDAY. PEOPLE PLANNING TRAVEL IN THE NORTH CENTRAL COLORADO
MOUNTAINS SHOULD CONSIDER CHANGING THEIR PLANS TO AVOID TRAVEL
LATER TODAY OR TONIGHT AS THIS STORM COULD HAVE SIGNIFICANT IMPACT
ON TRAVEL.

IN AREAS EAST OF THE FRONT RANGE...STRONG WINDS ARE EXPECTED TO
DEVELOP WITH GUSTS OF 50 TO 60 MPH IN THE FOOTHILLS AND 30 TO 40
MPH ON THE PLAINS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE
OF RAIN AND LIGHT SNOW SHOWERS ON THE PLAINS OVERNIGHT. MOST
AREAS WILL SEE LITTLE OR NO ACCUMULATION...BUT THERE WILL BE SOME
LOCALIZED HEAVIER SHOWERS THAT COULD PRODUCE AN INCH OR TWO EARLY
MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL WILL CONTINUE IN THE MOUNTAINS AND HIGH VALLEYS OF NORTH
CENTRAL COLORADO THROUGH TUESDAY MORNING. SNOWFALL MAY BE HEAVY
AT TIMES ON MONDAY ABOVE TIMBERLINE AND ON NORTHWEST FACING
MOUNTAIN SLOPES WHERE SEVERAL INCHES OF ADDITIONAL SNOW
ACCUMULATION IS POSSIBLE. NORTHWEST WINDS OF 35 TO 50 MPH WILL
ALSO CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW ON THE HIGH
MOUNTAIN PASSES AND AT BOTH PORTALS OF THE EISENHOWER TUNNEL
MAKING TRAVEL QUITE DIFFICULT IN THESE AREAS. MEANWHILE ON THE
PLAINS...THERE WILL BE A SLIGHT CHANCE OF SNOW ON MONDAY AND
MONDAY NIGHT WITH ONLY SPOTTY LIGHT ACCUMULATION POSSIBLE.

DRIER CONDITIONS SHOULD RETURN TO MOST AREAS BY LATE ON TUESDAY
WITH WARMER TEMPERATURES ON WEDNESDAY BENEATH A RIDGE OF HIGH
PRESSURE. LOOKING AHEAD TO CHRISTMAS DAY...A STORM SYSTEM SWINGING
OUT OF THE PACIFIC NORTHWEST MAY BRING ANOTHER ROUND OF SNOW AND
GUSTY WINDS TO THE HIGH COUNTRY. FOR AREAS EAST OF THE
MOUNTAINS...OTHER THAN A CHANCE OF RAIN AND SNOW THURSDAY NIGHT
WITH THE PASSAGE OF A COLD FRONT...DRY CONDITIONS AND NEAR
SEASONAL TEMPERATURES WILL PREVAIL THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR HIGH WINDS WILL BE APPRECIATED.

BOWEN/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather, 1 high wind. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 21, 12:00 PM MST to December 23, 12:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 21, 12:00 PM MST to December 23, 12:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 21, 12:00 PM MST to December 23, 12:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Grand & Summit Counties Below 9000 Feet

When
December 21, 12:00 PM MST to December 23, 12:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Weather, C & Se Park County

When
December 21, 6:00 PM MST to December 23, 12:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Mesonet
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 23, 8:55 AM MST to 10:55 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551033, 551034, 551035, 552591, 551037, 551038.